Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 39, NWS Springfield, MO

November 6, 19964 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Nov 6, 1996, 5:24 PM CST for 4 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 1996, 5:24 PM CST (23:24 UTC)
Expired
Nov 6, 1996, 11:30 PM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Benton County, MO, Hickory County, MO, Morgan County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 062332 COR
FFWSGF
KSC021-037-MOC015-085-141-011-077-097-185-217-070530-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 PM CST WED NOV 6 1996

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 1130 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEAST KANSAS

   ...CHEROKEE COUNTY...CRAWFORD COUNTY


IN CENTRAL MISSOURI

   ...BENTON COUNTY...HICKORY COUNTY...MORGAN COUNTY

IN SOUTHWEST MISSOURI

   ...BARTON COUNTY...GREENE COUNTY...JASPER COUNTY

IN WEST CENTRAL MISSOURI

   ...ST. CLAIR COUNTY...VERNON COUNTY

AT 515 PM CDT...HEAVY RAINFALL CONTINUED TO FALL ACROSS SOUTHEAST KANSAS
AND SOUTHWEST MISSOURI. DOPPLER WEATHER RADAR PRECIPITATION ESTIMATES
THAT 1 TO 3 INCHES HAS ALREADY FALLEN ACROSS MUCH OF THE REGION...WITH
SEVERAL HOURS OF ADDITIONAL RAINFALL EXPECTED TO LEAD TO WIDESPREAD
FLOODING ACROSS LOW LYING AREAS.

SHOWERS AND THUNDERSTORMS HAVE PRODUCED THE HEAVIEST RAIN FROM NORTHERN
CHEROKEE COUNTY INTO THE PITTSBURG KANSAS AREAS...EAST AND NORTHEAST
THROUGH THE JOPLIN AND LAMAR AREAS. HEAVY RAIN HAS ALSO FALLEN ACROSS
SOUTHEAST VERNON COUNTY THROUGH ST CLAIR...BENTON AND SOUTHERN MORGAN
COUNTIES.

THERE HAVE NUMEROUS REPORTS OF STREET AND SMALL CREEK FLOODING
THROUGHOUT THE WARNED AREA.

FLOOD PRONE AREAS OF CONCERN ARE:
...ROUTE O IN WILLARD IN GREENE COUNTY
...HIGHWAY 7 EAST OF ROUTE 65 IN BENTON COUNTY
...HIGHWAY F EAST OF ROUTE 37 IN JASPER COUNTY
...HIGHWAY V NORTH OF STOTTSBURY IN VENON COUNTY
...HIGHWAY 126 WEST OF ROUTE 71 AND HIGHWAY C EAST OF MILLFORD IN
BARTON COUNTY
...HIGHWAY B SOUTH OF ROUTE 52 ALONG WILLIAMS CREEK IN BENTON COUNTY

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.|  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

RUNNELS


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 1:30 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Nov 6, 1:30 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CST WED NOV 06 1996

OBVIOUS CONCERNS ARE HVY RAIN/FLOODING POTENTIAL TONIGHT.

USING 19Z SFC OBS...COLD FRONT ON A SZL-JLN LINE.  WIDESPREAD RAINS
AND TSTMS OCCURRING AHEAD OF FRONT OVR LAKE OF THE OZARKS REGION...BUT
RAIN IS MORE IMMEDIATELY ALONG AND JUST BEHIND FRONT FROM JLN TO TUL.

PER COORD WITH STL...SEE NO REASON CHANGE EARLIER THINKING OF GOING WITH
A FLASH FLOOD WATCH TONIGHT FOR MUCH OF CWA...FROM CAMDENTON TO JOPLIN AND
POINTS EAST TOWARD POPLAR BLUFF.

NGM SEEMS TO BE DOING THE BEST ATTM...ESP WITH QPF PROGS.  FRONT IS THOUGH
A TAD FURTHER EAST THAN NGM PROGS...BUT THINK FRONT TO SLOW DOWN THIS EVE.
CONSIDERABLY AS UPR FLOW IS SW FROM THE SFC TO 30H OVR MO.  WITH FRONT
MOVING SO SLOWLY EAST...TSTMS WILL TRAIN FROM NE TX TO SE OKLA AND INTO
SW/SCNTRL MO TONIGHT.  AGREE WITH 94Q AND QPF.  FRHT81 SHOWS APPROX 2.25
INCHES FOR SGF BTWN 18Z-18Z.  FFG VALUES FOR 6-HRLY RAINS GENERALLY RUN
2-3 INCHES IN MOST AREAS.

RAIN TO END THURSDAY MORNING FROM THE WEST...FOLLOWED BY QUICK CLEARING
IN THE MORNING FOR JLN/SE KS AND MIDDAY/EARLY AFTN FOR SGF/AIZ.

MY THOUGHTS FOR 1ST PD...
AS DISCUSSED WILL ADVISE FFA FOR THE AREA FOR CAMDEN....POLK...
DADE TO JASPER COUNTIES AND POINTS EAST.  WOULD NOT PUT ANY SE KS
COUNTY IN WATCH.

FOLLOW CURRENT ZFP FOR LOWS TONIGHT...IE LOWER 40S WEST TO 45-50 EAST.

CCF
SGF EU 045/053 029/057 032 06+2-
JLN (BU 042/053 032/059 035 06+--

RIDDLE

In the hours before

Special weather statement, Nov 6, 1:00 PM CST, 4 hours 24 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST WED NOV 6 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

.
...HEAVY RAINS AND FLOODING A BIG THREAT FOR TONIGHT...
...SLIGHT CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND EARLY EVENING
FOR SOUTH CENTRAL MISSOURI...

A COLD FRONT WAS LOCATED FROM JUST WEST OF SEDALIA MISSOURI TO NEAR
COLUMBUS KANSAS AT MIDDAY.  THIS FRONT WILL MOVE SLOWLY EAST AND EXTEND
NEAR A WARSAW TO CARTHAGE TO ANDERSON LINE BY 6 PM.  A LARGE AREA OF
RAIN AND THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF THE FRONT
THIS AFTERNOON...MAINLY WEST OF A SALEM TO HARTVILLE TO BRANSON LINE.

AHEAD OF THE MAIN BAND OF RAIN...OVER SOUTH CENTRAL MISSOURI...SOME
BREAKS IN THE CLOUDS WERE NOTED AND AS A RESULT THE ATMOSPHERE AS
BECOME UNSTABLE.  THIS WILL RESULT IN AN INCREASED THREAT FOR
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING...WITH A
CHANCE FOR ISOLATED SEVERE THUNDERSTORMS.  THE MAIN THREAT AREA FOR ANY
SEVERE WEATHER WOULD BE FROM ROLLA TO LEBANON TO SPRINGFIELD TO
BRANSON AND POINTS EAST TO WEST PLAINS.

AS WE HEAD INTO TONIGHT...THE FOCUS WILL TURN TO HEAVY RAIN AND
FLOODING AS THE FRONT SLOWS DOWN ACROSS THE AREA AND MOISTURE CONTINUES
TO TRAIN NORTHEAST OUT OF ARKANSAS...SOUTHEAST OKLAHOMA...AND TEXAS.
WIDESPREAD HEAVY RAIN IS ANTICIPATED TONIGHT...ESPECIALLY EAST
OF A CAMDENTON TO JOPLIN LINE.  RAINFALL AMOUNTS ARE FORECAST TO
AVERAGE BETWEEN 1.50 AND 2.50 INCHES IN MOST SECTIONS FROM 6 PM TONIGHT
TO 6 AM THURSDAY.  LOCALLY HIGHER AMOUNTS APPROACHING 4 INCHES MAY BE
POSSIBLE.  WHILE THE AREA HAS NOT SEEN MUCH RAIN RECENTLY...HEAVY RAINS
IN EXCESS OF 2.50 INCHES ARE LIKELY TO CAUSE LOCAL FLOODING ALONG
STREAMS AND RIVERS.  BUT REMEMBER...URBAN FLOODING OF POOR DRAINAGE
AREAS CAN ALSO OCCUR WITH MUCH LESS AMOUNTS.

SPOTTER GROUPS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON AND EVENING.

RIDDLE
Special weather statement, Nov 6, 3:30 PM CST, 1 hour 54 minutes before
MOZ057>058-068>071-079>083-088>098-101>106-070518-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CST WED NOV 6 1996

...FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT FOR MUCH OF
SOUTHWEST AND SOUTH CENTRAL MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR
LOCATIONS ALONG AND EAST OF A CAMDENTON TO JOPLIN LINE.  INCLUDED
IN THIS WATCH ARE JOPLIN...SPRINGFIELD...WEST PLAINS...
BRANSON...LEBANON...CAMDENTON....ROLLA AND THAYER.

A COLD FRONT WILL SLOWLY MOVE EAST THROUGH SOUTHWEST MISSOURI
TONIGHT.  A LARGE AREA OF RAIN AND THUNDERSTORMS WILL CONTINUE TO
TRAIN NORTHEAST FROM OKLAHOMA AND INTO MISSOURI DURING THE NIGHT.

THIS WILL RESULT IN HEAVY RAINFALL WITH WIDESPREAD RAINS OF 1.50
TO 2.50 INCHES EXPECTED ALONG AND EAST OF A CAMDENTON TO JOPLIN
LINE.  LOCALLY HEAVIER AMOUNTS OF NEAR 4 INCHES WILL BE POSSIBLE.

WHILE THE STREAMS AND RIVERS ARE RUNNING RATHER LOW AS OF THIS
MORNING...CONTINUED HEAVY RAINFALL WILL RESULT IN RAPID RISES
TONIGHT WHICH MAY RESULT IN FLOODING.

REMEMBER...IT DOES NOT TAKE MUCH RAIN TO CAUSE FLOODING OF POOR
DRAINAGE AREAS AND LOW LYING SPOTS.  THIS WILL BE THE MOST COMMON
FLOODING THREAT TONIGHT.

RESIDENTS NEAR FLOOD PRONE AREAS MUST REMAIN ALERT.  NEVER ATTEMPT
TO DRIVE ACROSS ROADS THAT ARE COVERED WITH WATER...ESPECIALLY AT
NIGHT.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 5:24 PM CSTFlash Flood WarningSGFBarton, Jasper, Vernon6 hr
Nov 6, 5:24 PM CSTFlash Flood WarningSGFGreene6 hr

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.